Hail, Russell
- When
- September 10, 5:54 PM CST
- Where
- Russell County, 2.82 mi N of Homer
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -98.740
A trained spotter reported the hail.
A cold front dropped south across portions of Central Kansas during the afternoon and evening hours of September 10th, 2015. Showers and thunderstorms developed along this front across Central Kansas, and produced reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cold front dropped south across portions of Central Kansas during the afternoon and evening hours of September 10th, 2015. Showers and thunderstorms developed along this front across Central Kansas, and produced reports of large hail and damaging winds. The storms eventually propagated southeast as a complex of storms as it moved across the Flint Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 10, 5:20 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 620 PM CDT THU SEP 10 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 318 PM CDT THU SEP 10 2015 THE DEVELOPMENT AND EVOLUTION OF CONVECTION THIS EVENING AND INTO THE OVERNIGHT HOURS AS A COLD FRONT DROPS SOUTH ACROSS THE REGION REMAINS THE MAIN FORECAST CONCERN. WATER VAPOR IMAGERY SHOWS UPPER-LEVEL ENERGY CONTINUING TO DIG SOUTH ACROSS THE INTER-MOUNTAIN WEST AND HAS BEGUN INTERACTING WITH THE FRONTAL BOUNDARY IN THE VICINITY OF THE KANSAS AND NEBRASKA BORDER. A FEW ISOLATED STORMS HAVE ALREADY BEGUN TO DEVELOP IN THIS REGION...EXPECT COVERAGE TO RAMP UP AND INCREASE AS THE EVENING HOURS PROGRESS ACROSS NORTH CENTRAL KANSAS. WITH INSTABILITIES APPROACHING 2500-4000 J/KG AND 40+ KNOTS OF BULK SHEAR...EXPECT STORMS THAT DO DEVELOP TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. A FEW SUPERCELLS WILL BE POSSIBLE INITIALLY BEFORE GROWING UPSCALE INTO A MESOSCALE CONVECTIVE SYSTEM THAT WILL IMPACT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND DURING THE OVERNIGHT HOURS. A FEW POST FRONTAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AROUND DAYBREAK ON FRIDAY AS MID-LEVEL BAROCLINICITY LINGERS ACROSS THE AREA. BY THE AFTERNOON HOURS ON FRIDAY...A DRY AND COOL POST FRONTAL AIR MASS WILL SETTLE INTO THE REGION BRINGING UNSEASONABLE COOL TEMPERATURES FOR THE WEEKEND. JMR .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 318 PM CDT THU SEP 10 2015 NORTHWEST FLOW WILL BEGIN TO BREAK DOWN ACROSS THE PLAINS AS A LONGWAVE TROUGH DIGS SOUTHWARD INTO THE PACIFIC NORTHWEST BY TUESDAY. NEAR SEASONAL TEMPERATURES WILL RETURN AS LEE CYCLOGENESIS OCCURS ACROSS THE NORTHERN ROCKIES...BRINGING BREEZY SOUTHERLY WINDS. PRECIPITATION CHANCES ACROSS NORTH CENTRAL KANSAS RETURN TUESDAY NIGHT. JMR && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 620 PM CDT THU SEP 10 2015 THE MAIN AVIATION FORECAST CONCERN IS THUNDERSTORMS THROUGH THE EVENING AND OVERNIGHT HOURS. THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN KANSAS...WITH A SECONDARY AREA OF STORMS ALONG THE FRONT IN SOUTHERN NEBRASKA. THESE STORMS WILL MOVE ACROSS CENTRAL KANSAS WITH THE STORMS ALONG THE FRONT EVENTUALLY CATCHING UP AND MOVING THROUGH THE WHOLE FORECAST AREA. KRSL/KSLN WILL HAVE THE TREAT FOR GUSTY WINDS AND HAIL AND REDUCED VISIBILITIES AND CEILINGS WITH THE HEAVIEST/STRONGEST STORMS. THIS WILL PERSIST THROUGH THE FIRST 06 HOURS OF THE FORECAST. THE MAIN THREAT WILL THEN TRANSITION TO KHUT/KICT/KCNU FOR THE LATE EVENING AND OVERNIGHT HOURS. THE MAIN THREAT THEN WILL BE GUSTY WINDS AND REDUCED VISIBILITIES AND CEILINGS WITH THE STRONGEST STORMS. EXPECT THE MAIN LINE OF CONVECTION TO EXIT THE AREA BEFORE SUNRISE...AS THE HIGHER RESOLUTION GUIDANCE INDICATES...BUT THE NAM DOES KEEP SOME LINGERING PRECIP AROUND OVER SOUTHERN KANSAS AFTER 12Z. SOMETHING TO WATCH FOR LATER ISSUANCES. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 75 52 73 / 70 20 10 10 HUTCHINSON 60 75 52 73 / 70 20 10 10 NEWTON 60 74 51 71 / 70 20 10 0 ELDORADO 62 74 50 71 / 70 20 0 0 WINFIELD-KWLD 64 76 51 73 / 70 30 10 0 RUSSELL 56 74 51 75 / 60 10 10 10 GREAT BEND 58 74 52 75 / 60 10 10 10 SALINA 58 74 50 73 / 70 10 10 10 MCPHERSON 60 74 51 73 / 70 20 10 10 COFFEYVILLE 64 74 49 72 / 70 40 0 0 CHANUTE 63 73 49 71 / 70 30 0 0 IOLA 62 73 49 71 / 70 30 0 0 PARSONS-KPPF 64 73 48 71 / 70 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT THU SEP 10 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 430 PM CDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS EVENING THROUGH TONIGHT. CENTRAL KANSAS WILL SEE THE GREATEST RISK FOR SEVERE WEATHER AFTER 5PM WHERE SUPERCELL THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREATS WILL BE LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS UP TO 75 MPH. AS THE EVENING PROGRESSES AND STORMS BECOME MORE NUMEROUS...THEY ARE EXPECTED TO GROW UPSCALE INTO A LINEAR COMPLEX OF STORMS AS THEY APPROACH SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 65 MPH AND 1 INCH DIAMETER HAIL. LOCALLY HEAVY RAINFALL WILL ALSO POSE A MINOR FLOODING THREAT THIS EVENING AND DURING THE OVERNIGHT HOURS...ESPECIALLY IN FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING FOR LOCATIONS NEAR THE OKLAHOMA BORDER WITH SOME GUSTY WINDS AND SMALL HAIL POSSIBLE. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. A SLIGHT CHANCE FOR THUNDERSTORMS WILL RETURN TO NORTH CENTRAL KANSAS TUESDAY NIGHT INTO WEDNESDAY BEFORE SPREADING ACROSS THE MAJORITY OF CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED LATE THIS EVENING...MAINLY ALONG AND NORTH OF A LINE FROM KINGMAN TO WICHITA TO PARSONS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 321 PM CDT THU SEP 10 2015 KSZ072-102045- ALLEN KS- 321 PM CDT THU SEP 10 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 345 PM CDT * AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR IOLA...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... IOLA...LA HARPE...GAS...BASSETT AND IOLA AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3782 9527 3784 9552 3802 9552 3798 9525 TIME...MOT...LOC 2021Z 256DEG 6KT 3792 9545 LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 417 PM CDT THU SEP 10 2015 KSZ072-102145- ALLEN KS- 417 PM CDT THU SEP 10 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 445 PM CDT * AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER HUMBOLDT...MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HUMBOLDT AND PETROLIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3773 9552 3787 9552 3789 9541 3773 9534 TIME...MOT...LOC 2116Z 350DEG 11KT 3781 9547 LAWSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT THU SEP 10 2015
KSZ071-072-095-096-102245-
WOODSON KS-WILSON KS-ALLEN KS-NEOSHO KS-
458 PM CDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHEASTERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
SOUTHWESTERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...
NORTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 545 PM CDT
* AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CHANUTE...MOVING SOUTHEAST AT
20 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CHANUTE...HUMBOLDT...PETROLIA AND CHANUTE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3759 9561 3773 9562 3779 9561 3782 9553
3784 9547 3769 9529
TIME...MOT...LOC 2157Z 316DEG 19KT 3775 9551
CARUSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 535 PM CDT THU SEP 10 2015 KSZ032-102330- RUSSELL KS- 535 PM CDT THU SEP 10 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 630 PM CDT * AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM 27 MILES NORTHWEST OF LURAY...OR 35 MILES NORTHWEST OF RUSSELL...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF TENNIS BALLS...AND WIND GUSTS OF 60 TO 75 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RUSSELL...LUCAS...GORHAM...LURAY...PARADISE...WALDO AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WARNING MAY BE NEEDED WITH THIS STORM IF IT MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 3913 9904 3913 9849 3896 9849 3886 9903 TIME...MOT...LOC 2232Z 309DEG 37KT 3936 9911 CARUSO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 6 W LURAY 39.13N 98.80W
09/10/2015 E50 MPH RUSSELL KS TRAINED SPOTTER
ALSO REPORTED PEA SIZE HAIL.
0625 PM HAIL 6 W LURAY 39.13N 98.80W
09/10/2015 M0.25 INCH RUSSELL KS TRAINED SPOTTER
0632 PM HAIL NW WALDO 39.12N 98.80W
09/10/2015 M0.50 INCH RUSSELL KS TRAINED SPOTTER
&&
JMRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT THU SEP 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NE LURAY 39.13N 98.68W
09/10/2015 M0.50 INCH RUSSELL KS TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
JMRThe Grand Island radar (KUEX), 161 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
14 thunderstorm wind, 6 hail. Local standard time, as filed.
A trained spotter reported the hail.
The hail was nickel to quarter size.
A trained spotter reported multiple 3 to 4 inch tree limbs down. Large trees were also knocked down.
Eighty percent of the roof was blown off the gymnasium at Lincoln Elementary.
Roof damage occurred to a nursing home.
A trained spotter estimated 65 to 70 mph wind with pea to dime size hail.
Multiple reports of power outages, with power poles and trees down.
The hail was a quarter to a half dollar size.
Tree limbs were down along with quarter size hail.
Hail was described as golf ball size. Storm chaser lost his windshield with estimated 70 mph winds.
Measured by a Davis Weather station at the Barton County Landfill.
The emergency manager reported power lines down.
Power outages were noted in town.
A trained spotter estimated 50 to 60 mph winds.
A semi truck was rolled off the road.
Haven police department reported the golf ball hail.
The public reported the wind gust.
A storm chaser reported the gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602429, 602430, 602431, 602432, 602433, 602434, 602435, 602436, 602437, 602438, 602439, 602440, 602441, 602442, 602443, 602444, 602445, 602446, 602447, 602448.